Flash Flood, Butler
- When
- March 25, 4:30 PM CST to 10:00 PM CST
- Where
- Butler County, Countywide
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
A large area of slow-moving showers and thunderstorms persisted for an extended period of time, producing up to an inch of rain per hour. Rainfall totals were around 3 inches on average, with locally higher amounts.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large area of slow-moving showers and thunderstorms persisted for an extended period of time, producing up to an inch of rain per hour. Rainfall totals were around 3 inches on average, with locally higher amounts. In Butler County, two houses and one outbuilding had water in them. A low water crossing on a rural road was impassable, and several other roads were flooded with up to 4 feet of water. Vehicle rescues were conducted in Butler County, and Highway 142 in Neelyville was closed. In Bollinger County, low water crossings on secondary roads were impassable. In Stoddard County, some washouts were reported on gravel roads, and numerous secondary roads had water over them. In Ripley County, Highway 142 at Naylor was completely flooded, and a couple of rural roads were underwater. In Scott County, numerous roads were flooded, and water was over at least one bridge. Low water crossings in Perry County had water in them
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 25, 2:00 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST MON MAR 25 2002
MAIN FORECAST AND HEAVY RAIN POTENTIAL AND POSSIBLE SEVERE THIS
AFTERNOON. THEN TRACK OF SURFACE LOW.
LATEST SURFACE ANALYSIS SHOWS LOW CENTER OVER ARKLATEX. SURFACE
FRONT EXTENDS FROM JUST EAST OF MURRAY KY TO JUST SOUTH OF
MADISONVILLE. CURRENT PAH 88D SHOWS SUPERCELL OVER NE ARKANSAS
WEAKENING AS IT MIGRATES NORTH OF THE FRONT. FREEZING LEVEL AROUND
10K SOUTH AND 9K NORTH PORTIONS OF FA. FRONT APPEARS TO BE SHALLOW
VIA FORECAST SOUNDING AND CURRENT VAD PLACE IT ABOUT 3K ABOVE MSL
OVER FA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF
THE BOUNDARY AND MOVE NE ACROSS BOUNDARY BECOMING MORE ELEVATED
THROUGH THE AFTERNOON.
12Z MON MODEL RUNS SHOW THE ETA TAKING A MUCH MORE NORTHERLY PATH
ACROSS THE FA AND THE AVN INCREASES ITS SPEED...INTENSITY AND TAKES
A MORE SOUTHERLY PATH THAN THE ETA. FIRST CONCERN IS FLOODING
POTENTIAL. MODEL QPF IS PLACING OVER AN INCH OVER MOST OF FA. HPC
HAS PAH FA EXCEEDING FFG. MOST OF THE AREA WILL NOT LIKELY SEE MORE
THAN AN INCH PER HOUR...BUT WITH PRACTICALLY ALL RIVERS IN FLOOD OR
FORECAST TO FLOOD...CANNOT DISMISS ADDITIONAL FLOODING ACROSS ENTIRE
FA. FINALLY WINTER WEATHER IS A CONCERN FOR THE NW SECTIONS OF THE
FA. WITH SHALLOW COLD AIR MASS OVER THE AREA...SCENARIO IS RIGHT FOR
SOME FREEZING RAIN/DRIZZLE TOWARD DAYBREAK...POSSIBLY CHANGING OVER
TO SOME LIGHT SNOW BEFORE ENDING TUESDAY AM.
NUMERICAL GUIDANCE SHOWS BETTER AGREEMENT FOR THE 12Z RUN.
HOWEVER...CURRENT OBS INDICATE MODELS ARE RUNNING TOO WARM.
WILL LEAN TOWARD THE COOL SIDE OF GUIDANCE.
.PAH...FLOOD WATCH ALL AREAS.
WINTER WEATHER ADVISORY FOR AREAS NORTH OF LINE FROM
PERRYVILLE MO JUST NORTH OF MARION IL TO PETERSBURG IN.
KHKYZ001>006-008-009-011-012-017-022-MOZ112-114-252200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1235 PM CST MON MAR 25 2002 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY UNTIL 4 PM... THE WATCH INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI...NEW MADRID AND MISSISSIPPI. IN WEST KENTUCKY THE WATCH INCLUDES...FULTON...HICKMAN...CALRLISLE...BALLARD...GRAVES...MCCRACKEN ...CALLOWAY...MARSHALL...LYON...TRIGG...CHRISTIAN...AND TODD. AT 1230 PM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS MOVING THROUGH NORTHEAST ARKANSAS TOWARD THE MISSOURI BOOTHEEL. THE STORMS WERE DECREASING IN INTENSITY AS THEY APPROACHED THE AREA...BUT MAY STILL MAINTAIN THEIR SEVERE CHARACTERISTICS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. HOWEVER DAMAGING WINDS WILL ALSO BE POSSIBLE. REMEMBER...SEVERE WEATHER IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KH
KYZ001>006-008-009-011-012-017-022-MOZ112-114-252230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 358 PM CST MON MAR 25 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 36 FOR SOUTHWEST KENTUCKY AND A SMALL PART OF SOUTHEAST MISSOURI HAS EXPIRED... WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING... PRODUCING LOCALLY HEAVY RAIN. HOWEVER...THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED...SO THE WATCH HAS BEEN ALLOWED TO EXPIRE.
The Paducah radar (KPAH), 151 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
7 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280662, 5280667, 5280661, 5280663, 5280664, 5280665, 5280666.